male-pattern-hair-loss-dermnet-image

Finasteride: Study Investigates Suicidality and Psychological Adverse Events

Editor’s note: This piece discusses suicide. If you have experienced suicidal thoughts or have lost someone to suicide and want to seek help, you can contact the Crisis Text Line by texting “START” to 741-741 or call the Suicide Prevention Lifeline at 800-273-8255. 

MedicalResearch.com Interview with:
David-Dan Nguyen, MPH
Research Fellow | Center for Surgery and Public Health, Brigham and Women’s Hospital
Medical Student | McGill University

MedicalResearch.com: What is the background for this study?

Response: There is ongoing concern about the side-effects of finasteride, a drug used for the management of alopecia and benign prostatic hyperplasia. These concerns have led to the coining of the “post-finasteride syndrome” which remains controversial. Indeed, there is conflicting evidence on the post-finasteride syndrome/adverse events associated with finasteride.

We wanted to contribute to this conflicting body of evidence by examining suicidality, depression, and anxiety reports linked to finasteride use using the WHO’s pharmacovigilance database, VigiBase. Such pharmacovigilance databases are useful for the study of rare adverse events that are suspected to be associated with medication use.

MedicalResearch.com: What should readers take away from your report?

Response: Readers should take away that we detected signals of suicidality and psychological adverse events associated with finasteride use. In other words, there have been more reports of suicidality and psychological adverse events with finasteride than expected by chance alone. However, it is important to not over-interpret these findings. We demonstrate an association, not causation.

While this is the key finding, the most important contribution of our study is the sensitivity analyses that address a number of possible confounding factors and offer some hypotheses that may explain why we observed these signals. For example, many would suggest that our analysis is flawed because it is well-known that suicide rates are higher in young adults. To the best of our ability, we account for this by examining suicidality with minoxidil, another drug used in the same patient population for the treatment of alopecia. In theory, if our findings with finasteride in alopecia patients are confounded by higher suicidality rates in the population taking drug for hair loss, minoxidil would be similarly confounded and a signal would be detected for minoxidil. This is not the case.

Additionally, our sensitivity analyses offer two main hypotheses that may explain why we detected these signals:

  1. Younger patients with alopecia may be more vulnerable to the drug’s unique adverse effects. This hypothesis is made after comparing signal of finasteride to that of other drugs (minoxidil and dutasteride).
  2. Stimulated reporting as a result of increased media attention and advocacy by organizations. This hypothesis is made after comparing reports of adverse events associated with finasteride pre-2012 vs. post-2012 as well as comparisons to dutasteride. 

MedicalResearch.com: What recommendations do you have for future research as a result of this work?

Response: Future research on this topic should explore the two hypotheses we generated i.e.

1. Side-effects of finasteride having a greater toll on younger patients; and
2 Stimulated reporting of adverse events associated with finasteride use. 

Citation:

Nguyen D, Marchese M, Cone EB, et al. Investigation of Suicidality and Psychological Adverse Events in Patients Treated With Finasteride. JAMA Dermatol. Published online November 11, 2020. doi:10.1001/jamadermatol.2020.3385

Editor’s note: This piece discusses suicide. If you have experienced suicidal thoughts or have lost someone to suicide and want to seek help, you can contact the Crisis Text Line by texting “START” to 741-741 or call the Suicide Prevention Lifeline at 800-273-8255.

 

JOIN OUR EMAIL LIST

We respect your privacy and will never share your details.

Last Modified: Nov 17, 2020 @ 11:22 am 

The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.